New York, 2015

Cold in New York, February 1 to 28, 2015

February 1 to 28, 2015 · NWS BTV · 9 events in 9 counties and zones

A persistent deep cold trough settled across the northeast United States from late January through early March. This lead to the coldest February on record for much of northern New york and beyond with monthly departures of 13 to 17 degrees below normal.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A persistent deep cold trough settled across the northeast United States from late January through early March. This lead to the coldest February on record for much of northern New york and beyond with monthly departures of 13 to 17 degrees below normal. Many locations did not witness temperatures above freezing for 25 to 45 consecutive days from mid-January through early March. It was the coldest month on record since January 1994.

In February, many sites recorded 15 to 20+ days below zero and on several days, dangerously cold wind chills of 30 below zero or colder occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 31, 11:37 PM EST, 23 minutes earlier.

Area forecast discussion, Jan 31, 11:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 PM EST SAT JAN 31 2015

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL BRING A PERIOD OF CLOUDY SKIES
TONIGHT...WITH A CHANCE OF LIGHT SNOW SHOWERS OR FLURRIES...MAINLY
ACROSS NORTHERN NEW YORK. OTHERWISE...ARCTIC HIGH PRESSURE WILL
PREVAIL THROUGH SUNDAY EVENING. A DEVELOPING LOW PRESSURE SYSTEM
OVER THE OHIO VALLEY REGION SUNDAY NIGHT WILL TRACK EASTWARD AND
PASS JUST SOUTH OF NEW ENGLAND ON MONDAY. THIS SYSTEM WILL BRING
INCREASING CLOUDS SUNDAY NIGHT...WITH LIGHT TO MODERATE SNOWFALL
BEGINNING IN TIME FOR THE MORNING COMMUTE ON MONDAY. SNOW WILL
CONTINUE THROUGHOUT THE DAY MONDAY...WITH THE HEAVIEST
ACCUMULATIONS ACROSS CENTRAL AND SOUTH-CENTRAL VERMONT.
SEASONABLY COLD CONDITIONS WILL PREVAIL FOR MUCH OF THE UPCOMING
WEEK...AND ANY SNOWFALL IS EXPECTED TO BE MINOR.

&&

.NEAR TERM /UNTIL 10 AM SUNDAY MORNING/...
AS OF 1137 PM EST SATURDAY...WITH THE FORECAST GENERALLY IN GOOD
SHAPE INTO THE OVERNIGHT. INCREASING OVERCAST CONTINUES TO MOVE
EAST WITH LIGHT SNOW SHOWERS/FLURRIES MOVING INTO THE CHAMPLAIN
VALLEY AS FORECAST. LITTLE IN THE WAY OF SNOW ACCUMULATION IS
EXPECTED FROM THESE SNOW SHOWERS/FLURRIES OVERNIGHT. ONLY CHANGE
MADE WAS TO BLEND IN CURRENT OBSERVATIONS TO THE GOING FORECAST.

PREVIOUS NEAR-TERM DISCUSSION ISSUED AT 314 PM SATURDAY FOLLOWS...

GENERALLY CLEAR SKIES AREAWIDE LATE THIS AFTERNOON WITH ARCTIC
HIGH PRESSURE BUILDING IN FROM SERN ONTARIO AND WESTERN NEW YORK.
WE/VE SEEN WIND CHILL VALUES OF -10F TO -20F THROUGH THE AFTERNOON
(WITH TEMPS IN THE SINGLE DIGITS ABOVE ZERO)...BUT WEAKENING
PRESSURE GRADIENT AND BOUNDARY LAYER STABILIZATION SHOULD ALLOW NW
WINDS TO QUICKLY ABATE NEAR/JUST AFTER SUNSET THIS EVENING. A
WEAKENING SHORTWAVE TROUGH NORTH OF THE GREAT LAKES WILL SHIFT
SEWD INTO THE NORTH COUNTRY OVERNIGHT. DEVELOPING LOW-LEVEL SWLY
FLOW WILL BRING STRATUS IN FROM THE ERN GREAT LAKES AREA...WITH A
CHANCE OF A FEW FLURRIES OR LIGHT SNOW SHOWERS 03-09Z. GIVEN DRY
PBL CONDITIONS (2-M DEWPOINTS -10F TO -15F)...IT APPEARS THE BEST
CHANCE FOR ANY FLURRIES WILL BE ACROSS THE NORTHERN
ADIRONDACKS/SRN ST. LAWRENCE COUNTY...CLOSER TO AVAILABLE LOW-
LEVEL MOISTURE ADVECTION FROM LAKE ONTARIO. THE MID-LEVEL TROUGH
IS EXPECTED TO BE WEAKENING AS WELL...SO UPPER SUPPORT FOR
ANYTHING MORE THAN SOME STRATUS/ALTOSTRATUS APPEARS LIMITED IN
VERMONT. AS A CONSEQUENCE...BEST RADIATIONAL COOLING OVERNIGHT
WILL BE IN VERMONT WITH LATER ARRIVAL/LESSER CLOUD COVER. LOWS
TONIGHT WILL RANGE FROM -5F TO -15F IN THE NORTHEAST KINGDOM...TO
+5F TO -5F MOST OTHER LOCATIONS. IN AREAS SEEING AN INCREASE IN
CLOUDS...SOME OF THESE LOWS WILL OCCUR BY MIDNIGHT WITH NEAR
STEADY TEMPERATURES DURING THE PRE-DAWN HOURS.

ON SUNDAY...WILL SEE PARTLY SUNNY CONDITIONS AS SFC RIDGE EXTENDS
FROM NWRN ONTARIO SEWD INTO NRN NY AND VERMONT. LOOKING FOR LIGHT
N-NW WINDS AND SOME RENEWED LOW-LEVEL CAA TO OFFSET NORMAL DIURNAL
TEMPERATURE TRENDS. HIGHS WILL BE SLIGHTLY WARMER THAN SATURDAY
BUT CONTINUING BELOW AVERAGE FOR FEBRUARY 1ST...WITH AFTN VALUES
GENERALLY RANGING FROM +8 TO +15F.

&&

.SHORT TERM /10 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 314 PM EST SATURDAY...SUNDAY NIGHT BEGINS TRANQUIL WITH
INCREASING MID-UPPER CLOUDS THRU MIDNIGHT AS SURFACE ANTICYCLONE
HOLDS DURING THE FIRST HALF OF THE NIGHT. NO PROBLEM FOR ANY
TRAVEL PLANS DURING SUNDAY NIGHT THROUGH MIDNIGHT ACROSS THE
REGION.

ATTENTION THEN TURNS TO DEVELOPING LOW PRESSURE SYSTEM ALONG
STRONG SFC-850MB QUASI-STATIONARY BAROCLINIC ZONE ACROSS THE OHIO
VALLEY EWD ACROSS PA SUNDAY NIGHT. MID-LEVEL TROUGH IS POSITIVE
TILT...BUT SHOULD HELP FOCUS DOWNSTREAM AREA OF 850-700MB
FRONTOGENESIS FORCING AND STRONG UPWARD MOTION TO THE EAST AND
NORTHEAST OF THE LOW TRACK. THE 12Z NWP GUIDANCE SUITE HAS
CONTINUED THE NWD SHIFT OF THE TRACK OF THE LOW AND ASSOCIATED QPF
VALUES...WITH THE 12Z GFS GENERALLY THE MOST AGGRESSIVE WITH
POTENTIAL SNOWFALL IN OUR REGION (0.5-0.7" LIQUID EQUIV). STRONG
850-700MB WAA...A PERIOD OF STRONG FRONTOGENETIC FORCING MONDAY
MORNING INTO EARLY AFTN...AND SATURATION IN A 7000FT DEEP DENDRITE
GROWTH LAYER (PER BOTH NAM/GFS POINT SOUNDINGS) SUGGESTS OPTIMIZED
DYNAMICS AND SNOW MICROPHYSICS ACROSS THE SRN HALF OF OUR FORECAST
AREA DURING THE MORNING/EARLY AFTN MONDAY. GIVEN COLD COLUMN AND
DENDRITE GROWTH...LOOKING AT SNOW RATIOS POTENTIALLY 18:1 TO 20:1
THROUGH MOST OF THE EVENT...SO GOOD "FLUFF FACTOR" TO PILE UP THE
SNOW (THOUGH PERHAPS HAVING LESS OVERALL IMPACT THAN CORRESPONDING
AMTS OF HEAVY/WET SNOW WOULD). COUNTERING THE SNOW WILL BE DRY PBL
CONDITIONS...SO WE/LL NEED TO WATCH FOR STRONG SNOWFALL
ACCUMULATION GRADIENT SOMEWHERE WITHIN THE NORTHERN HALF OF OUR
FORECAST AREA.

STEADY LIGHT SNOW SHOULD BEGIN DURING THE PRE-DAWN HOURS MONDAY
AND SPREAD NORTH AND EAST ACROSS THE REGION IN TIME FOR THE MONDAY
MORNING COMMUTE. MAXIMIZED UVV OCCURS 15-20Z MONDAY TIME
FRAME...AND COULD SEE 1+"/HR SNOWFALL RATES ACROSS CENTRAL AND
S-CENTRAL VERMONT DURING THAT TIME FRAME. LOOKING FOR SNOWFALL
AMTS TO RANGE FROM 8-10" FOR RUTLAND AND WINDSOR COUNTIES IN
VERMONT 4-8" ACROSS MUCH OF THE ADIRONDACKS/CHAMPLAIN VALLEY INTO
SRN CALEDONIA COUNTY...AND THEN 2-4" ALONG THE CANADIAN BORDER.
HAVE ISSUED WINTER STORM WATCHES FOR ALL OF CENTRAL/S-CENTRAL
VERMONT 09Z MONDAY THROUGH 00Z TUESDAY. WILL LIKELY NEED WINTER
WEATHER ADVISORIES FURTHER NORTH...PERHAPS INTO THE CHAMPLAIN
VALLEY AS THE EVENT APPROACHES AND MESOSCALE DETAILS AND LOW TRACK
BECOMES MORE CERTAIN. GIVEN PROJECTED LOW SNOW DENSITY, THE MAIN
IMPACT WILL BE TO TRAVEL THROUGHOUT THE DAY MONDAY WITH
SNOWCOVERED ROADS AND LOW VISIBILITIES IN FALLING SNOW. WORST OF
THE TRAVEL IMPACTS WILL BE ACROSS CENTRAL/SRN VERMONT.

ACTIVITY TAPERS OFF DURING MONDAY NIGHT AS LOW DEPARTS THROUGH THE
GULF OF MAINE MONDAY EVENING. SHOULD SEE PARTIAL CLEARING
OVERNIGHT MONDAY NIGHT.

TEMPERATURES WILL REMAIN BELOW AVERAGE FOR EARLY FEBRUARY THROUGH
THE PERIOD. HIGHS ON MONDAY WILL GENERALLY BE IN THE SINGLE DIGITS
TO LOWER TEENS (SERN VT)...AND FALLING GENERALLY BELOW ZERO MONDAY
NIGHT WITH FRESH SNOWPACK AND POTENTIAL FOR AT LEAST PARTIAL
CLEARING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 310 PM EST SATURDAY...SURFACE HIGH PRESSURE WILL PROVIDE
THE NORTHERN NEW YORK AND VERMONT AREA WITH DRY COLD WEATHER FOR
TUESDAY. A WEAK LOW PASSES TO OUR NORTH TUESDAY NIGHT BRINGING OUR
FIRST CHANCE FOR SNOW SHOWERS IN THE EXTENDED PORTION OF THE
FORECAST. ON WEDNESDAY A STRONGER LOW CROSSES THE AREA...SLOWLY
MOVING NORTHEAST OF THE AREA LATE WEDNESDAY NIGHT INTO EARLY
THURSDAY MORNING. THIS WILL BE OUR BEST CHANCE FOR SOME LIGHT SNOW
SHOWERS. HIGH PRESSURE WILL ONCE AGAIN RIDGE INTO THE AREA FROM
THURSDAY THROUGH FRIDAY. ANOTHER WEAK LOW PASSES NORTH OF THE
NORTH COUNTRY FRIDAY NIGHT INTO SATURDAY BRINGING THE NEXT CHANCE
FOR SNOW SHOWERS. EXTENDED FORECAST WILL GENERALLY BE ACTIVE WITH
SEVERAL WEAK LOWS BRINGING LIGHT SNOW SHOWERS TO THE AREA...AND
COLD WITH BELOW NORMAL TEMPERATURES. THE ONLY DAY WITH A CHANCE OF
SOME NEAR NORMAL TEMPERATURES IS WEDNESDAY WHEN LOW WILL BE
CROSSING THE AREA.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...VFR SKC CONDITIONS OVER THE NEXT SEVERAL
HOURS. A BKN/OVC VFR STRATUS DECK DEPICTED ON EVENING INFRARED
SATELLITE THEN SPREADS ACROSS THE TERMINALS. AS MOISTURE DEPTH
DECREASES WITH EASTWARD EXTENT, ANY DEVELOPING 5-7 SM VISIBILITY
-SHSN AFTER 05Z WILL BE LIMITED TO MSS AND SLK, ENDING BY 10-12Z.
STRATUS DECK WILL THIN INTO SUNDAY WITH VFR CONDITIONS THEREAFTER.
NORTH WINDS GENERALLY UNDER 10 KNOTS (EXCEPTION AT MPV WHERE
NORTH WINDS 10 KTS AND GUSTING TO 20 KTS AT TIMES THIS EVENING).

OUTLOOK 00Z MONDAY THROUGH WEDNESDAY...

00Z MONDAY-09Z MONDAY...VFR.

09Z MONDAY-00Z TUESDAY...MVFR/IFR SNOWFALL AS LOW PRESSURE TRACKS
JUST SOUTH OF NEW ENGLAND. GREATEST IMPACT LIKELY AT MPV/RUT WITH
MODERATE SNOWFALL ACCUMULATIONS POSSIBLE.

00Z TUESDAY-12Z WEDNESDAY...VFR.

12Z WEDNESDAY-12Z THURSDAY...SOME MVFR IN SNOW SHOWERS WITH
CLIPPER CROSSING THE AREA.

12Z THURSDAY-FRIDAY...VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY
     EVENING FOR VTZ008>012-018-019.
NY...WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY
     EVENING FOR NYZ034-035.

&&

SYNOPSIS...BANACOS
NEAR TERM...LOCONTO
SHORT TERM...BANACOS
LONG TERM...NEILES
AVIATION...NEILES/LOCONTO
Hazardous weather outlook, Jan 31, 4:03 PM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
403 PM EST SAT JAN 31 2015

NYZ026>031-087-VTZ001>007-016-017-012115-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
403 PM EST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOW IS EXPECTED BEGINNING DURING THE PRE-DAWN HOURS
MONDAY...CONTINUING THROUGH THE AFTERNOON HOURS MONDAY. SNOW WILL
BE LIGHT TO MODERATE...WITH THE HIGHER AMOUNTS EXPECTED ACROSS
SOUTH-CENTRAL VERMONT AND POINTS TO THE SOUTH. IF TRAVELING ON
MONDAY...INCLUDING DURING THE MORNING AND EVENING
COMMUTES...EXCEPT TRAVEL SLOWDOWNS OWING TO SNOWCOVERED ROADS AND
LOW VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ034-035-VTZ008>012-018-019-012115-
WESTERN ESSEX-EASTERN ESSEX-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
403 PM EST SAT JAN 31 2015

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Eastern Clinton

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Eastern Clinton forecast zone
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Eastern Essex

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Eastern Essex forecast zone
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Northern Franklin

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Northern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Northern St. Lawrence

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Northern St. Lawrence forecast zone
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Southeastern St. Lawrence

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Southeastern St. Lawrence forecast zone
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Southern Franklin

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Southern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Southwestern St. Lawrence

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Southwestern St. Lawrence forecast zone
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Western Clinton

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Western Clinton forecast zone
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

Cold/Wind Chill, Western Essex

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Western Essex forecast zone
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Record Cold February 2015 for the entire northern NY communities with Massena reporting the coldest February on Record (since 1949) and the coldest month since January 1994. The average departure was more than 15 degrees colder than normal.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563147, 563148, 563149, 563150, 563151, 563152, 563153, 563154, 563155.